Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 248, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2007, 3:35 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2007, 3:35 PM MDT (21:35 UTC)
- Expired
- May 9, 2007, 4:09 PM MDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 205 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 092136
SVRMAF
NMC015-TXC109-092230-
/O.NEW.KMAF.SV.W.0248.070509T2135Z-070509T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT WED MAY 9 2007
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 530 PM CDT(430 PM MDT)
* AT 333 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTH CENTRAL EDDY COUNTY...OR 20 MILES NORTHEAST OF PINE
SPRINGS...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SOUTHERN EDDY COUNTY...
NORTHEASTERN CULBERSON COUNTY...
INTERSECTION OF 62/180 AND FM 652
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3203 10478 3160 10450 3154 10408 3191 10404
3219 10451
$$1 follow-up statement
000
WWUS54 KMAF 092209
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT WED MAY 9 2007
NMC015-TXC109-092218-
/O.CAN.KMAF.SV.W.0248.000000T0000Z-070509T2230Z/
EDDY NM-CULBERSON TX-
508 PM CDT WED MAY 9 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CULBERSON AND
SOUTH CENTRAL EDDY COUNTIES IS CANCELLED...
AT 508 PM CDT(408 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM
WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE
THUNDERSTORM WARNING IS CANCELLED. THERE ARE STILL STORMS IN
VICINITY OF THE GUADALUPE MOUNTAINS AND MAY PRODUCE BRIEF HEAVY
RAIN...SMALL HAIL...AND WIND GUSTS TO 45 MPH.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3203 10478 3160 10450 3154 10408 3191 10404
3219 10451
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:34 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, May 9, 2:34 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT WED MAY 9 2007
.SHORT TERM...
UPPER LEVEL LOW INVOF KELP AT THIS TIME IS OPENING INTO A TROUGH AND
IS BEGINNING TO TRANSLATE EAST AS AN UPSTREAM KICKER APPROACHES
THE WEST COAST. ABUNDANT MOISTURE AHEAD OF THIS TROUGH...WITH
PRECIPITABLE WATER VALUES OVER 3 CM...ALONG WITH FAVORABLE LARGE
SCALE LIFT AS SHOWN THROUGH MIDLEVEL Q VECTOR DIAGNOSTICS WILL
SUPPORT A CONTINUED THREAT FOR HEAVY RAINFALL PRIMARILY ACROSS
THE WESTERN LOW ROLLING PLAINS SOUTH ACROSS THE EASTERN PERMIAN
BASIN AND THE LOWER TRANS PECOS THIS EVENING. AS THE UPPER TROUGH
SWINGS OUT OVER THE AREA TONIGHT...WE CAN EXPECT TO SEE A DECREASE
IN PRECIP CHANCES FROM WEST TO EAST. WE HAVE EXTENDED THE FLASH
FLOOD WATCH OUT THROUGH 06Z AND HAVE CLEARED EDDY AND LEA COUNTIES
OF NEW MEXICO AND CULBERSON COUNTY TEXAS FROM THE FLASH FLOOD WATCH.
BACK TO THE WEST AND SOUTH...CLEARING BENEATH A DRY SLOT WRAPPING
BENEATH THE LOW HAS CLEARED THINGS OUT A BIT...AND WITH THE
INCREASED INSOLATION MLCAPES AROUND 1000 J/KG MAY BE REALIZED.
COLDER MIDTROPOSPHERIC TEMPERATURES IN CLOSER PROXIMITY TO THE
UPPER TROUGH WILL PROMOTE FAIRLY STEEP LAPSE RATES...AND SOMEWHAT
FAVORABLE SHEAR OVER THE BIG BEND EAST TO THE LOWER TRANS PECOS
MAY SUPPORT STORMSCALE ROTATION AND UPDRAFT PERSISTENCE...WITH LOW
TOPPED SUPERCELLS POSSIBLE ACROSS THE AFOREMENTIONED AREAS. HAVE
MAINTAINED POSITIVE MENTION OF SEVERE ACROSS THESE AREAS THROUGH
MIDNIGHT...BUT WE EXPECT TO SEE THINGS WIND DOWN SHORTLY AFTER
SUNSET AS SENSIBLE HEAT LOSS STABILIZES THE PBL.
GREATEST POPS WERE DRAWN OVER THE EAST...WITH QPF OVER A HALF INCH
OVER THESE AREAS LIKELY. ISOLATED AMOUNTS WELL OVER AN INCH WILL
BE POSSIBLE GIVEN THE CONVECTIVE NATURE OF THIS EVENT. WX GRIDS
WERE DRAWN TO MATCH...WITH MODERATE/HEAVY INTENSITY INDICATED
WHERE 6HR QPF EXCEEDS 0.10 INCH/0.30 INCH...RESPECTIVELY. POP AND
QPF ARE THROTTLED DOWN AFTER 06Z...BUT HAVE BROUGHT IN MENTION OF
AREAS OF FOG BEFORE SUNRISE AS CLEARING SKIES...LIGHT WINDS...AND
LOW T/TD SPREADS FAVOR MENTION OF FOG. NAM MOS GUIDANCE LOOKS GOOD
FOR TEMPS AND DEWPOINTS OVERNIGHT.
.LONG TERM...
NOW FROM THE OTHER SIDE OF THE PLATE...A MINOR TROUGH PIVOTING
AROUND THE BACKSIDE OF THE EXITING SHORTWAVE TROUGH MAY INDUCE
SUFFICIENT LIFT TO GIVE NORTHEASTERN ZONES ANOTHER SHOT OF TSRA
TOMORROW MORNING. OTHERWISE THIS LOOKS TO BE IT FOR AT LEAST THE
NEXT SEVERAL DAYS AS SHORTWAVE RIDGING ALOFT AND LOW LEVEL THERMAL
RIDGING STRENGTHEN INTO EARLY NEXT WEEK. COULD SEE SOME DIURNAL
CONVECTION OVER THE ELEVATED HEAT SOURCES THIS WEEKEND INTO EARLY
NEXT WEEK BUT CONFIDENCE IS LOW ENOUGH TO PRECLUDE MENTION OF SAME
IN THIS FORECAST. A MINOR TROUGH WILL CARVE OUT A WEAKNESS IN THE
RIDGE ALOFT THIS WEEKEND...ENOUGH TO KEEP A WEAK SURFACE RIDGE
PARKED OVER THE SOUTHERN HIGH PLAINS. WE DONT GET BACK INTO A
SURFACE PATTERN MORE TYPICAL OF WEST TEXAS UNTIL EARLY NEXT WEEK...
WHEN FALLING HEIGHTS OVER THE WESTERN CONUS WILL INDUCE LEE
TROUGHINESS...AND THIS IN TURN WILL SET UP A SURFACE TROUGH AND
DRYLINE SOMEWHERE ACROSS THE AREA TUESDAY. BEARS WATCH.
OVERALL...SAW LITTLE NEED TO DEVIATE SUBSTANTIALLY FROM THE MODEL
OFFERINGS THIS MORNING. WE DID RAISE DEWPOINTS AND LOWER HIGHS A
TOUCH THURSDAY THROUGH SATURDAY GIVEN EVAPOTRANSPIRATION AND
EVAPORATION EFFECTS. OTHERWISE A BLEND OF THE GFS AND GFS MOS WAS
USED THROUGHOUT THE LONG TERM.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 56 78 58 78 / 50 20 10 10
CARLSBAD NM 54 84 58 84 / 20 10 0 0
DRYDEN TX 60 83 62 84 / 70 10 0 10
FORT STOCKTON TX 57 81 60 81 / 40 10 0 10
GUADALUPE PASS TX 54 81 57 81 / 20 10 0 10
HOBBS NM 54 81 58 82 / 20 10 0 10
MARFA TX 46 79 49 79 / 30 10 0 10
MIDLAND INTL AIRPORT TX 56 80 59 82 / 40 10 0 10
ODESSA TX 56 80 59 82 / 30 10 0 10
WINK TX 56 83 60 85 / 30 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 1 AM CDT THURSDAY
FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...WARD...WINKLER.
&&
70/70Hazardous weather outlook, May 9, 2:15 PM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT WED MAY 9 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-102015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 315 PM CDT WED MAY 9 2007 /215 PM MDT WED MAY 9 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS EVENING. THE BEST CHANCE FOR HEAVY RAINS AND FLOODING WILL CONTINUE ACROSS THE PERMIAN BASIN AND THE LOWER TRANS PECOS REGION THROUGH THIS EVENING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST TEXAS...MAINLY ALONG AND SOUTH OF A VAN HORN...FORT DAVIS...FORT STOCKTON LINE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THUNDERSTORM ACTIVITY IS EXPECTED TO END OVER WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY MORNING AS THE UPPER LEVEL SYSTEM MOVES EAST OF THE AREA. DRY WEATHER AND WARM TEMPERATURES ARE EXPECTED THURSDAY THROUGH THE BEGINNING OF NEXT WEEK. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MAKE PREPARATIONS FOR A POTENTIALLY SIGNIFICANT WEATHER EVENT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 9, 2:44 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 344 PM CDT WED MAY 9 2007 NMZ027-028-092145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 244 PM MDT WED MAY 9 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF QUEEN AT 244 PM MDT...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL...GUSTY WINDS TO 50 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:23 AM MDT | Flash Flood Warning | MAF | Ector, Midland | 4 hr |
| May 9, 4:42 AM MDT | Flash Flood Warning | MAF | Martin | 3 hr |
| May 9, 6:52 AM MDT | Severe Thunderstorm Warning | MAF | Brewster | 38 min |
| May 9, 7:22 AM MDT | Severe Thunderstorm Warning | MAF | Terrell | 27 min |
| May 9, 8:27 AM MDT | Flash Flood Warning | MAF | Ector, Midland | 6 hr |
| May 9, 9:59 AM MDT | Flash Flood Warning | MAF | Borden | 6 hr |
| May 9, 10:51 AM MDT | Flash Flood Warning | MAF | Dawson, Howard | 6 hr |
| May 9, 10:51 AM MDT | Flash Flood Warning | MAF | Dawson, Howard, Scurry | 6 hr |
| May 9, 1:13 PM MDT | Flash Flood Warning | MAF | Reagan | 6 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2007Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.